West Virginia, 2009

Damaging Winds in West Virginia, August 20, 2009

August 20, 2009 · NWS PBZ · 2 events in 2 counties and zones

Scattered severe thunderstorms formed well ahead of a cold front moving east across the upper Ohio Valley, with wind damage reported across eastern Ohio, western Pennsylvania, and northern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms formed well ahead of a cold front moving east across the upper Ohio Valley, with wind damage reported across eastern Ohio, western Pennsylvania, and northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 20, 6:17 PM EST, 43 minutes earlier.

Area forecast discussion, Aug 20, 6:17 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
717 PM EDT THU AUG 20 2009

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH FRIDAY AS A SERIES
OF FRONTS MOVE EASTWARD THROUGH THE HUMID AIR MASS COVERING THE
UPPER OHIO VALLEY. CONDITIONS WILL TURN COOLER THIS WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE THIS EVENING.
THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS MUCH OF THE AREA. MAIN
THREAT IS FOR DAMAGING WINDS...ALTHOUGH ISOLATED REPORTS OF SEVERE
CRITERIA HAIL HAS BEEN RECEIVED BY NWS OFFICES TO THE SOUTH AND
WEST OF PITTSBURGH. PRECIPITATION SHOULD TAPER OFF BY MIDNIGHT
AFTER PREFRONTAL TROUGH WITH SHOWERS AND THUNDERSTORMS PUSHES
THROUGH THE REGION.

WHILE CONDITIONS MAY BE DRY DURING THE LATE NIGHT HOURS...BOTH THE
GFS AND NAM SHOW AN AXIS OF HIGHER PRECIPITATION ASSOCIATED WITH A
COLD FRONT IN THE 09Z-15Z TIME RANGE. WITH THE HIGH DEWPOINTS AND
PRECIPITABLE WATER VALUES ALREADY IN PLACE...WOULD NOT BE
SURPRISED TO SEE A LINE OF HEAVY RAIN MOVE THROUGH DURING THE
MORNING HOURS. BUFKIT PROFILES SHOW STRONG WIND SHEAR ALSO
OCCURRING AT THIS TIME...BUT LIMITED INSTABILITY VALUES DUE TO LOW
LAPSE RATES ALOFT AND THE TIME OF DAY MAY PREVENT ANY SEVERE
WEATHER FROM OCCURRING WITH THE RAIN. AFTER THE MORNING
RAIN...MODELS ARE IN GENERAL AGREEMENT THAT A DRY SLOT WILL THEN
PASS OVER...DRYING OUT CONDITIONS. EXPECT A REDUCED DIURNAL RANGE
IN TEMPERATURES DUE TO THE EXTENSIVE CLOUD COVER.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
ONCE SURFACE LOW AND COLD FRONT DEPART...UPPER LOW WILL REMAIN OVER
THE GREAT LAKES INTO SATURDAY. NAM AND ECMWF PUT OUT SMALL AMOUNTS
OF PRECIPITATION...WHILE THE GFS AND SREF KEEP CONDITIONS CLOUDY
BUT DRY. WILL STAY CLOSE TO THE PREVIOUS FORECAST...WHICH INCLUDES
A CHANCE OF SHOWERS ON SATURDAY BEFORE THE LOW BEGINS MOVING
EAST. HIGH TEMPERATURES WILL BE AROUND 5 DEGREES BELOW NORMAL WITH
THE NORTHERLY FLOW.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
BLEND OF RECENT GEFS AND ECMWF MODEL OUTPUT SHOW THAT THE COLD UPPER
TROUGH MOVING THROUGH THE UPPER OHIO VALLEY THIS WEEKEND MAY STILL
PRODUCE ISOLATED INSTABILITY SHOWERS SUNDAY.

HIGH PRESSURE FROM THE MIDWEST SHOULD THEN PROVIDE THE UPPER OHIO
VALLEY WITH DRY COMFORTABLE CONDITIONS MONDAY AND TUESDAY.

MODEL OUTPUTS THEN DIVERGE ON TIMING OF SHOWERS WITH A LOW PRESSURE
SYSTEM MOVING THROUGH THE GREAT LAKES MID WEEK. DEFERRED TO HPC
THINKING THAT THERE COULD BE A CHANCE OF SHOWERS AND THUNDERSTORMS
WEDNESDAY AND THURSDAY.

FORECASTED TEMPERATURES TO START OUT COOLER THAN NORMAL SUNDAY BUT
THEN REACH SEASONABLE LEVELS THE REST OF THE PERIOD...AS INDICATED
BY CONSENSUS OF HPC AND GFS MOS GUIDANCE.

&&

.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
THUNDERSTORMS CONTINUE TO MOVE ACROSS THE FORECAST AREA...DROPPING
CONDITIONS TO IFR IN SOME OF THE STRONGER STORMS. SEVERE
THUNDERSTORM WATCHES ARE IN EFFECT FOR THE ENTIRE FORECAST
AREA...WITH STRONG WINDS BEING THE PRIMARY THREAT. THESE
THUNDERSTORMS SHOULD MOVE THROUGH THE AREA BY MIDNIGHT.

SREF MODEL OUTPUT ALSO SHOWS ANOTHER BAND OF MVFR SHOWERS
AND IFR THUNDERSTORMS CROSSING THE UPPER OHIO VALLEY FRIDAY MORNING.
CONCUR WITH SPC THAT DUE TO TIMING OF EPISODE...THERE MAY NOT BE
ENOUGH SURFACE HEATING FOR INSTABILITY TO TAP THE VERTICAL SHEAR
NEEDED FOR STORMS TO REACH SEVERE THRESHOLDS.

BLEND OF RECENT SREF GEFS AND ECMWF MODEL OUTPUT SHOWS SURFACE
LAYER DRYING ACROSS THE UPPER OHIO VALLEY IN WAKE OF FRIDAYS COLD
FRONT. SO EXPECT PREVALENT VFR SATURDAY THROUGH TUESDAY. ONLY
POSSIBLE INTERRUPTIONS CAN BE ISOLATED AFTERNOON MVFR SHOWERS
SATURDAY AND SUNDAY DUE TO ENSUING SLOW EASTWARD MOVING COLD UPPER
TROUGH AND ISOLATED IFR FOG PATCHES EACH MORNING AS IS COMMON THIS
TIME OF YEAR.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 20, 6:08 PM EST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
708 PM EDT THU AUG 20 2009

MDZ001-PAZ008-009-014>016-021>023-029>032-WVZ021>023-041-212315-
GARRETT-VENANGO-FOREST-BUTLER-CLARION-JEFFERSON PA-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-MARION-
MONONGALIA-PRESTON-TUCKER-
708 PM EDT THU AUG 20 2009

...SEVERE THUNDERSTORM WATCH 723 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-PAZ007-013-020-WVZ001>004-012-
212315-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-LAWRENCE-BEAVER-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
708 PM EDT THU AUG 20 2009

...SEVERE THUNDERSTORM WATCH 721 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 20, 4:39 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
539 PM EDT THU AUG 20 2009

OHZ041-PAZ007-008-013-014-020-202245-
BEAVER PA-BUTLER PA-COLUMBIANA OH-LAWRENCE PA-MERCER PA-VENANGO PA-
539 PM EDT THU AUG 20 2009

...THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...BEAVER...BUTLER...VENANGO...MERCER AND LAWRENCE...

AT 538 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES SOUTHWEST OF NEW
CASTLE...MOVING NORTHEAST AT 25 MPH. THESE STORMS CONTAIN VERY HEAVY
DOWNPOURS AND MAY PRODUCE ONE HALF INCH HAIL AND WIND GUSTS TO 35
MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  NEW CASTLE...         NEW WILMINGTON...     HARLANSBURG...
  SLIPPERY ROCK...      GROVE CITY...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EAST CENTRAL OHIO AND NORTHWESTERN PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

&&
Local storm report, Aug 20, 5:46 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
646 PM EDT THU AUG 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND DMG     GROVE CITY              41.16N 80.09W
08/20/2009                   MERCER             PA   EMERGENCY MNGR

            TREES DOWN ON DIAMOND ST.

&&

ASMITH
Local storm report, Aug 20, 6:19 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
719 PM EDT THU AUG 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     5 NW FRANKLIN           41.44N 79.91W
08/20/2009                   VENANGO            PA   EMERGENCY MNGR

            DOWNED TREES IN SUGARCREEK BORO.

&&

ASMITH
Local storm report, Aug 20, 6:51 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
751 PM EDT THU AUG 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     5 S WOODSFIELD          39.69N 81.12W
08/20/2009                   MONROE             OH   FIRE DEPT/RESCUE

            POWER LINES DOWN IN GRAYSVILLE

&&

ASMITH

The radar

The Pittsburgh radar (KPBZ), 81 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
August 20, 7:00 PM EST
Where
Marshall County, 0.53 mi W of Moundsville
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
39.920, -80.740

Law enforcement reported trees and power lines down near Moundsville.

Thunderstorm Wind, Wetzel

When
August 20, 7:00 PM EST
Where
Wetzel County, 0.87 mi NW of New Martinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
39.660, -80.860

Law enforcement reported trees down on Route 7 near New Martinsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191667, 191668.